Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 4, NWS Marquette, MI

May 25, 2021Baraga County, Houghton County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 25, 2021, 7:30 PM EDT for Baraga County, Houghton County, Marquette County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 7:30 PM EDT (23:30 UTC)
Expired
May 25, 2021, 8:00 PM EDT
In force
30 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Baraga County, MI, Houghton County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 76 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:53 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS53 KMQT 252330
SVRMQT
MIC013-061-103-260000-
/O.NEW.KMQT.SV.W.0004.210525T2330Z-210526T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
730 PM EDT Tue May 25 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marquette County in north central Upper Michigan...
  Northeastern Houghton County in western Upper Michigan...
  Northern Baraga County in north central Upper Michigan...

* Until 800 PM EDT.

* At 730 PM EDT, severe thunderstorms were located along a line
  extending from near Chassell to Baraga, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Skanee around 745 PM EDT.

Other locations in the path of these severe thunderstorms include The
Huron Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.


&&

LAT...LON 4738 8784 4732 8783 4727 8788 4716 8813
      4703 8818 4703 8797 4697 8780 4672 8777
      4669 8854 4707 8851 4722 8820 4722 8816
      4725 8813
TIME...MOT...LOC 2330Z 241DEG 52KT 4702 8847 4679 8849 

HAIL...0.75IN
WIND...70MPH
 
$$

BW
1 follow-up statement
414 
WWUS53 KMQT 252350
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
750 PM EDT Tue May 25 2021

MIC013-061-103-260000-
/O.EXP.KMQT.SV.W.0004.000000T0000Z-210526T0000Z/
Marquette MI-Houghton MI-Baraga MI-
750 PM EDT Tue May 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARQUETTE...
NORTHEASTERN HOUGHTON AND NORTHERN BARAGA COUNTIES WILL EXPIRE AT 800
PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Upper and western Upper Michigan.

LAT...LON 4738 8784 4732 8783 4727 8788 4716 8813
      4703 8818 4703 8797 4697 8780 4672 8777
      4669 8854 4707 8851 4722 8820 4722 8816
      4725 8813
TIME...MOT...LOC 2350Z 241DEG 52KT 4714 8814 4691 8816 

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:01 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 25, 5:01 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
501 PM EDT Tue May 25 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 500 PM EDT TUE MAY 25 2021

A small complex of thunderstorms moved through Menominee County
around noon today. The outflow boundary left behind seems to be
focusing additional thunderstorm development this afternoon. An
isolated thunderstorm also developed over northern Marquette County
and passed just south of Big Bay then developed a decent meso over
central Lake Superior. Overall, observed thunderstorm trends
indicate a more favorable environment for severe storms across the
northwestern CWA where storms have struggled to develop. Recent
visible satellite shows cumulus clearing across the western CWA with
storms developing along the cold front near Duluth, MN.

The cold front is the main item of interest in the near term with
potential for severe thunderstorms this evening. The convective
environment in place at the moment is characterized by MUCAPE around
2000 J/kg and about 50 knots of effective bulk shear. Hodographs are
fairly long but they are straight indicating a predominantly
wind/hail threat with the strongest storms this evening. DCAPE
values around 1000-1200 J/kg combined with an increasingly linear
radar appearance suggests the wind threat is probably greater than
the hail threat for our area. The strongest storms are expected
across the west where timing is more favorable. The cold front isn't
expected to reach Marquette county until 8-9 PM when CAPE should be
too small to support severe thunderstorms.

A secondary cold front moves through early Wednesday morning
bringing a much stronger push of cold air with it. This push of cold
air seems marginally cold enough for lake-induced instability
to mix stronger winds down from aloft resulting in a chilly and
blustery morning. Lake-induced instability is also adequate for an
overcast cloud deck on Wednesday morning, but increasingly dry air
aloft should allow clouds to scatter out by the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 421 PM EDT TUE MAY 25 2021

A cold front will sweep though the area from the northwest early
Wednesday morning with much cooler and drier air behind it along
with gusty northwesterly winds, particularly in the east. Temperatures
will only be in the 40s and 50s tomorrow, warmest south. Mixing in
the west will bring afternoon humidity down close to 30 percent
though this area faired better than most of the U.P with
precipitation over the last 24 hours.

Beyond tomorrow the main concerns will be fire weather conditions
and the likely frost/freeze over at least the interior west at night
though the end of the work week as a strong surface high moves
though Ontario into Quebec with dry downslope flow continuing to
move into the area. Afternoon humidity will likely fall into the 25
to 35 percent range away from Lake Superior with the lowest RH over
the interior. The dry air will also allow for good radiational
cooling at night with temperatures falling to near and below
freezing away from the Great Lakes.

A low pressure will move though the region on Thursday and Thursday
night but models have been trending further south with the system.
The more southerly track and dry low level flow into the U.P will
limit any precipitation prospects.

Upper level ridging builds into the area for Saturday with
returning southerly flow and high temperatures warming into the
60s and low 70s. The next trough approaches Sunday with
precipitation chances for Sunday into Monday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 235 PM EDT TUE MAY 25 2021

Low confidence thunderstorm forecast this afternoon and evening
ahead of a cold front. In general, VFR conditions are expected at
most places, most of the time, but MVFR conditions around a few
towering cumulus have been popping up near SAW and CMX early this
afternoon. Decided to maintain VCTS at CMX until after the cold
front moves through since I'm not confident in convective trends
there. MVFR cigs are expected with any thunderstorms that develop.
Winds gradually veer northwesterly overnight with a secondary cold
front expected early on Wednesday. A LLJ is expected this evening
ahead of the secondary front with marginal LLWS possible at CMX, but
magnitude and duration weren't enough for me to mention in TAFs.
Much cooler air flowing over Lake Superior is expected to result in
an overcast cloud deck at all TAF sites Wednesday morning. Drier air
aloft moves in during the day on Wednesday with clouds expected to
scatter out by the afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 500 PM EDT TUE MAY 25 2021

Areas of dense fog may remain and develop across the lake as a warm
and moist air from the Gulf moves over the lake this evening.
However, fog should diminish overnight as winds increase and a drier
air mass moves over the lake. SW winds increase to 20-25 knots near
sunset with gusts to 30 knots. Winds veer northwesterly behind a
secondary cold front with gusts a few gale force gusts expected
across eastern Lake Superior on Wednesday. Winds are expected
to decrease Wednesday night, with gusts becoming 20 knots or less by
Thursday and remaining that way through the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...EK
LONG TERM...NL
AVIATION...EK
MARINE...EK
Hazardous weather outlook, May 25, 5:18 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
518 AM EDT Tue May 25 2021

MIZ001>007-009>014-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into this evening.
Isolated severe storms, producing damaging winds or large hail,
are possible this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor lakeshore flooding and minor beach erosion are possible
along the Lake Superior beaches east of Munising Wednesday
afternoon and early evening.

Frost is possible across the interior of Upper Michigan Wednesday
night, especially over the west half of Upper Michigan where
temperatures may slip below freezing.

Widespread frost is expected across the interior of Upper Michigan
Friday night. A freeze is likely across interior western Upper
Michigan where temperatures may fall to as low as the mid 20s.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into this evening.
Isolated severe storms, producing strong winds or large hail, are
possible this afternoon and early this evening.

Patches of dense fog are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few northwest gale force gusts to 35 knots are possible over
eastern Lake Superior on Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
518 AM EDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today into early this
evening. An isolated severe storm, producing strong winds or
large hail, is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, May 25, 6:07 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     FREDA                   47.13N 88.82W
05/25/2021  M43 MPH          HOUGHTON           MI   TRAINED SPOTTER

&&

EK
Special weather statement, May 25, 6:12 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
612 PM EDT Tue May 25 2021

MIZ002-009-252245-
Ontonagon MI-Gogebic MI-
612 PM EDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/...

At 611 PM EDT/511 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Wakefield, or 13 miles northeast of
Ironwood, moving northeast at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Wakefield, Bergland, Northern Lake Gogebic, Thomaston,
Clark Lake, White Pine, Ironwood Airport, Mirror Lake, Copper Peak,
Lake of the Clouds and Merriweather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for western Upper Michigan.

LAT...LON 4689 8968 4690 8963 4659 8941 4642 9012
      4659 9016
TIME...MOT...LOC 2211Z 239DEG 51KT 4660 8996

BW
Local storm report, May 25, 6:36 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
636 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     HOUGHTON CO AIRPORT     47.17N 88.48W
05/25/2021  M60 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

&&

RJC
Local storm report, May 25, 6:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NE CALUMET            47.27N 88.42W
05/25/2021                   HOUGHTON           MI   PUBLIC

            CALLER REPORTS A ROADSIDE STAND THAT WAS
            STRAPPED TO THE GROUND WAS BLOWN OVER BY A
            STRONG THUNDERSTORM WIND GUST.

&&

RJC
Local storm report, May 25, 6:54 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
654 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 ESE HOUGHTON          47.09N 88.51W
05/25/2021                   HOUGHTON           MI   PUBLIC

            TREES DOWN ON US 41 NEAR PORTAGE LAKE GOLF
            COURSE BLOCKING THE HIGHWAY. SHERIFF REPORTS
            ADDITIONAL TREES DOWN IN THE HOUGHTON AREA.
            TIME ESTIMATED BY RADAR.

&&

RJC
Local storm report, May 25, 7:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
728 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     IRONWOOD AIRPORT        46.52N 90.12W
05/25/2021  M41 MPH          GOGEBIC            MI   AWOS

            AWOS STATION KIWD IRONWOOD AIRPORT.

&&

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:44 PM EDTSmall Craft AdvisoryMQT55 hr
May 25, 2:55 PM EDTSpecial Marine WarningMQT35 min
May 25, 3:48 PM EDTSpecial Weather StatementMQTSchoolcraft42 min
May 25, 4:40 PM EDTSpecial Marine WarningMQT19 min
May 25, 6:12 PM EDTSpecial Weather StatementMQTGogebic33 min
May 25, 6:28 PM EDTSevere Thunderstorm WarningMQTOntonagon32 min
May 25, 6:31 PM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw29 min
May 25, 6:34 PM EDTSpecial Marine WarningMQT41 min
May 25, 6:55 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon35 min
May 25, 7:12 PM EDTSpecial Marine WarningMQT63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.